When the urine analyzes came back and showed very high albumin values, the vet said that could only mean renal failure, and prescribed Fortekor in low doses, and only once a day, but then she isn't sure about the dosing, and gives me different reasons for the low doses every time I try to discuss it with her. Last time is talke to her on the phone she was worried that Poppy's blood pressure should get too low, causing dizziness, if the dose is too high.
Perhaps I should give the higher dose a try for 10 - 15 days; maybe during my vacation, when I will be able to check on her most of the day.
Sigh - I was so impressed with this vet at first, now I am not so sure about her.
She has now been on low doses of Fortekor since April. After about two months it seemed like there was some improvement, but now she is about as sedate as before. She doesn't drink quite as much as in the spring, but still more than the others, I think. And pees accordingly. Her sides are still bulging, and the muscular strength is not regained; if anything it has declined. On the other side she is not behaving like she is sick or in pain. Eats well, no weight loss. Her poops look normal, but larger than the other's, for some reason.
I just got the result of a new urine test back, and it the UPC (Urine Protein Creatinine) - level is almost doubled from April, in stead of lowered - from about 7 in April to about 14 now.
My vet is not sure what this means, and suggested a lot of different test; one of them being a biopsy of a kidney to see if the tissue is damaged or not. I don't think that is a great idea at the moment, and my vet agreed, so the next thing we will do is a new broad specter urine test. I hope that will give us some clue, but am afraid the results will only make us more confused.
My vet claims that the proteineuri (protein leakage) could mean several other things than kidney failure, and mentioned UTI, pyometra and stones. Does anybody have any experience with this?
The facts so far: A nearly two years old sow with bulging sides, bony upper body, little muscular strength in the back and in her rear legs, very laid back, rests more than the others but are otherwise alert and responsive, eats well, drinks more than the others and pees accordingly, and her UPC-values have increased over the summer.
Does this make sense to anybody? I am thankful for any input.
- You can quote me
I believe there are other GI disorders that cause protein leakage, malabsorption, poor nutrient uptake and the like. There is a condition called PLE (protein-losing enteropathy) that my vet investigated for one of ours. Josephine will likely know about this.
Mum - she was first on 0,65 mg once a day, then doubled to 0,65 mg twice a day. I had an intention of increasing to 1,25 mg twice a day (without asking my vet) to see if that would make any difference, but since Poppy continues to leak protein I don't think she is a heart pig. Or am I mistaken? Will a pig in heart failure have protein in the urine? My vet doesn't seem to think so, but she might well be mistaken.
Talishan - thank you for the tip. I will ask Josephine!
Poppy is now taken off the med, and I feel we are almost back to where we started, except that Poppy's upper is even bonier, her sides are bulging more than ever and her urine contains more creatinine relative to protein thatn it did in the spring.
Her weight is the same as before - it is the distribution of fat and musculature on her body that has changed.
This is really frustating! I worry more and more that we are running out of time, and that my vet is unable to find out what the problem really is.
I took a new urine sample to the vet today, and she checked it again with a strip, sentrifuged it and also took a look on the residuum in the microscope. pH is high - about 9, glucose negative, ketones negative, LBC and blood negative, proteine very high, density 1,000 (= diltued urine). She also saw lots of crytals in the residuum, some aggregated, but she could see no rbc or lbc - i.e. no indication that the crystals are causing irritaion in her urinary system.
The vet is not quite sure what this means, but said the most likely is renal failure. She also said that prednisolon (?) could help some, but that there is a danger of compromising her immune system, increase the degeneration of muscular tissue, increase the risk of diabetes and perhaps also Cushings desease, and effect her liver function in a bad way with cortisone, so she doesn't think it is a good idea to medicine her at the moment. (As I have written earlier she has been on Fortekor for about 6 months, but that has apparently not had much effect, and she is off meds now.)
The best thing the vet could think of was to try to find a diet that is kind on her kindneys, and to increase her vit. C intake.
I didn't discuss the prognosis with the vet, but I know it is grim. I therefore am a bit upset at the moment, and can't think clearly, but if anybody has some ideas I will apreciate it very much.
Here's an other picture of my baby:
I have read several of the kidney treads, but I am a bit confused on what to do, as there seems to be several different kidney cases that are treated differently. The "ampho-something-gel" is supposed to help the kidneys to get rid of excess phosphor, isn't it? But how can I know that she has phosphor build-up? Is the white stuff in her urine phosphor, and not calsium carbonate?
This is not a simple matter, for sure!
Does this mean that the crystals the vet saw in the urine sample could just as well be something else than calcium carbonate?
If others have mesured the urine pH to be the same, it should perhaps be put up in the norm page? I couldn't see anything about pH of urine there.
My daughter has been taking care of Poppy, and has given her 15 ml of water in the mornings and 15 in the evenings orally by a 1 ml syringe. Since Poppy is suche a cooperative girl it has worked fine. In our experience it is easier to give 1 ml at the time by a small syringe than a larger amount by a larger syringe. It takes some time, but is worth the effort. Poppy is active and seems happy at the moment.